Diarrhea, nausea, weight loss
Jun 6, 2003
While on Combivir and Viracept I started to vomit everything I was eating. I had constant diarrhea since I was diagnosed in 1995 that got worst. I d/cd my meds thinking that it was causing this problem yet it continue. Stools were ordered and all were negative. And my CD4 went down to 7 VL 180, 000. I was then referred to GI who immediately preformed an upper GI endoscopy where they found grade IV reflux esophagitis, erythematous gastropathy, and normal duodenum. They then started me on prevacid 30 mg PO and Fluconazole 100 mg PO. The candidiasis resolved, yet the vomiting of food did not. I have had 2 hospital admissions without a definitive diagnoses since this treatment (AIDS Enteropathy). And Im still not able to keep anything down. Therefore I was admitted for dehydration again. Once Hydrated I was released, but the problem still exist, since the first endoscopy I have had 2 others with normal results. On my last hospital admission the following procedures were done: upper GI endoscopy with bx that was normal and bx was negative, flex spig where nothing was seen, colonoscopy with bx that was normal and bx negative, Ultra sound where nothing abnormal was seen, normal MRI of the Head, and then I was sent to nuclear medicine where I had to eat radioactive egg whites, then they took images of my stomach for 3 hours as I lay on a table, I dont know the name of the procedure. At any rate, I was told that I was not digesting my food at the normal rate. I was then discharged a day later on Prevacid 30 mg and Zelnorm 6 mg. My insurance would not cover the zelnorm because I was not a female or constipated so I never took the Zelnorm. Nevertheless, the problem has not resolved and I have been managing by not eating meats and diary products. My diet now consists of Ensure and vegetables. A diet I started on my own, but I still vomit just not as often. Can you provide an opinion on what is going on with my stomach? I have lost 80 lbs since this episode started 2 months ago. And I am still losing weight. My current meds: Combivir and Sustiva. Labs CD4 10 VL 80, 000.
Response from Mr. Vergel
As you know, I am not a doctor but I speak from my own experience. I am so sorry you have gone through such hell. I hope I can help you.
For your nausea, have you tried Zofran or Marinol?. Talk to your doctor about these two drugs.
AZT can cause nausea in many patients that does not resolve. You may want to talk to your doctor to try to switch you to a stronger combo (your T cells are low and you may need a stronger boost). You may want to talk to him/her about something like Viread+Kaletra+Epivir if your genotype test shows sensitivity to these drugs.
I would try digestive enzymes also with every meal to see if they help (Enzymatic Therapy is a good brand)
At your T cell level, there may be many reasons for your diarrhea. You may want to read a great article on the subject by visiting http://www.larrylands.com/lark/larktreatments.htm and then clicking on dirrhea (you need adobe acrobat to read the file; instructions on how to get it for free are at the beginning of the web site)
Your doctor should be agressively treating your diarrhea and weight loss. To avoid further weight loss, talk to him/her about getting you on an anabolic therapy like Deca Durabolin (200 mg/week or more) or Oxandrin (20 mg/day or more). You can get Oxandrin through their patient access program if you have no insurance by calling the number in this web site http://220.127.116.11/hiv/reimburse/reimburse.html
I hope this helps. Let me know how things go. I really hope you can regain your lost weight soon and get your T cells up! Nelson
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.